Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 93, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 29, 2017, 7:32 PM EDT for 4 counties in South Carolina. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2017, 7:32 PM EDT (23:32 UTC)
- Expired
- May 29, 2017, 8:00 PM EDT
- In force
- 28 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Kershaw County, SC, Lee County, SC, Richland County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 62 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 7:58 PM EDT | TSTM WND DMG | 2 Ssw Wedgewood, SC | SCHP REPORTS TREES DOWN SC-261 AND BELLES MILL RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 3:15 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.5 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 156 J/kg
- Mixed-layer CIN
- -337 J/kg
- Mixed-layer LCL
- 1284 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
829
WUUS52 KCAE 292332
SVRCAE
SCC055-061-079-085-300000-
/O.NEW.KCAE.SV.W.0093.170529T2332Z-170530T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
732 PM EDT MON MAY 29 2017
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Lee County in central South Carolina...
Sumter County in central South Carolina...
Southeastern Richland County in central South Carolina...
South central Kershaw County in central South Carolina...
* Until 800 PM EDT
* At 732 PM EDT, a severe thunderstorm was located 7 miles west of
Eastover, or 14 miles southeast of Forest Acres, moving northeast
at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sumter, Bishopville, South Sumter, Eastover, Mulberry, Oakland,
Millwood, Mayesville, Lynchburg, Cane Savannah, Oswego, Dalzell,
Lakewood, Privateer, Wedgewood, East Sumter, Cherryvale, Rembert,
Shiloh and Stateburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3387 8011 3376 8070 3377 8071 3376 8074
3378 8075 3376 8075 3377 8076 3376 8078
3378 8081 3378 8083 3410 8089 3429 8014
3420 8011 3416 8016 3415 8015 3409 8008
3408 8003 3399 7989
TIME...MOT...LOC 2332Z 240DEG 37KT 3386 8083
HAIL...1.00IN
WIND...60MPH
$$
WRSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 5:57 PM EDT, 1 hour 35 minutes earlier.
Area forecast discussion, May 29, 5:57 PM EDT, 1 hour 35 minutes before
Area Forecast Discussion National Weather Service Columbia SC 557 PM EDT Mon May 29 2017 .SYNOPSIS... Ridging over the region will weaken today as a frontal boundary slowly pushes into the area. The front will stall just south of the area late Tuesday and remain across the region through the weekend. This will keep mainly diurnal chances of showers and thunderstorms in the forecast each day. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... Update...Convection has initiated over eastern and central GA with unstable conditions across the forecast area. Convection will move eastward into the CSRA and Midlands over the next several hours along with potential for severe thunderstorms. Damaging winds will be the main severe weather threat with hail around 1 inch in diameter also possible. SPC has issued severe thunderstorm watch 298 through 9pm for the entire forecast area. Previous Discussion...Plenty of low-level moisture over the area with dewpoints in the middle to upper 60s. Satellite showing some developing cu across the upstate and piedmont regions. Moderate instability begin held in check right now with a warm nose of air around 700 mb, but near term model soundings indicate some cooling at that level, thus weakening the cap. Shortwave energy moving through Alabama into Georgia is expected to induce convection across the region as the cap weakens through afternoon progresses. Models seem to indicate that convection should form west of the cwa later in the afternoon, and then progress eastward through the evening. Best chance for activity appears to be between 22z-05z, with lingering activity still possible through the night. Will continue to increase pops from dry into the high chance category through the afternoon and into the evening hours. Pops diminishing slowly during the late overnight hours. Lows tonight will be mostly in the upper 60s to low 70s. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/... Frontal boundary will continue moving toward the area Tuesday and stall just south of the forecast area Tuesday night. On Wednesday the front will remain just south of the area as an upper level trough swings into the eastern US. Instability on Tuesday will be moderate with pwat values along and ahead of the front around 1.75 inches. This will result in chances of thunderstorms during the day with thunderstorms diminishing as the front moves south of the area late Tuesday evening. Potential for severe thunderstorms remains low with the main concern being drier air moving in just behind the front Tuesday evening. With the front just south of the area on Wednesday and slightly drier air in place instability will be lower yet expect to reach the convective temperature so will still have potential for late afternoon and evening thunderstorms. With models agreeing the front will be south of the forecast area on Wednesday have lowered pops slightly. Temperatures will be in the mid 80s to around 90 for afternoon highs with overnight lows in the mid 60s to around 70. && .LONG TERM /THURSDAY THROUGH MONDAY/... High pressure will move across the Mid Atlantic States on Thursday then settle offshore of the Carolinas Thursday night. On Friday this high will slide further into the Atlantic with southerly flow returning Gulf moisture to the area. With weak upper level troughing remaining over the eastern US will see chances of thunderstorms increasing for Friday through the weekend. With the southerly flow will see pwat values increase to 1.75 inches or greater for Friday onward which will increase the potential for heavy rainfall. Temperatures will be near normal through the long term. && .AVIATION /22Z MONDAY THROUGH SATURDAY/... VFR conditions expected through the TAF period outside of showers and thunderstorms during the afternoon and evening hours. Currently much of the cwa is experiencing some thin cirrus and developing low-level scattered cumulus. Showers and thunderstorms are expected to develop off to the west of all taf sites late in the afternoon, and then spread eastward through the evening. There still remains some uncertainty in convective initiation, but isolated to scattered activity expected to begin between 20-22z. Will continue with current forecast of having vcts in tafs around that time frame, and will amend forecasts to account for coverage and movement of activity. Winds will be out of the west-southwest to around 5 to 10 knots through the period. EXTENDED AVIATION OUTLOOK...A cold front will stall over the region through much of the week. The front will help support scattered thunderstorms and possible restrictions each day. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, May 29, 4:24 PM EDT, 3 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 424 PM EDT Mon May 29 2017 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-302030- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- 424 PM EDT Mon May 29 2017 ...SEVERE THUNDERSTORM WATCH 298 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Scattered thunderstorms are again expected to develop during the afternoon on Tuesday with some possibly reaching severe limits. .SPOTTER INFORMATION STATEMENT... Spotters should be on alert for activation.
In the hours before
Local storm report, May 29, 6:39 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
639 PM EDT MON MAY 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG 1 S PLUM BRANCH 33.83N 82.26W
05/29/2017 MCCORMICK SC TRAINED SPOTTER
HAM RADIO OPERATOR REPORTS TREES DOWN PLUM
BRANCH RD/HWY 230.
&&
DALocal storm report, May 29, 6:41 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
641 PM EDT MON MAY 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 1 SSW PLUM BRANCH 33.84N 82.26W
05/29/2017 E0.88 INCH MCCORMICK SC TRAINED SPOTTER
HAM RADIO OPERATOR REPORTS NICKEL-SIZE HAIL
ALONG PLUM BRANCH ROAD NEAR BEAVER CREEK
RANGE.
&&
DALocal storm report, May 29, 6:54 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
654 PM EDT MON MAY 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 4 NW EDGEFIELD 33.84N 81.97W
05/29/2017 E1.75 INCH EDGEFIELD SC 911 CALL CENTER
EDGEFIELD COUNTY DISPATCH REPORTS GOLF-BALL
SIZE HAIL OBSERVED HWY 25 AND HWY 283
INTERSECTION AREA.
&&
DALocal storm report, May 29, 6:55 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
655 PM EDT MON MAY 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND DMG 4 NW EDGEFIELD 33.84N 81.97W
05/29/2017 EDGEFIELD SC 911 CALL CENTER
EDGEFIELD COUNTY DISPATCH REPORTS MULTIPLE
TREES DOWN HWY 25 AND HWY 283 INTERSECTION
AREA.
&&
DALocal storm report, May 29, 7:08 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
708 PM EDT MON MAY 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM TSTM WND DMG 7 WNW EDGEFIELD 33.83N 82.03W
05/29/2017 EDGEFIELD SC LAW ENFORCEMENT
SCHP REPORTS TREE IN ROADWAY SC283 AND
WALKER ROAD.
&&
DALocal storm report, May 29, 7:24 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
724 PM EDT MON MAY 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 9 N EDGEFIELD 33.92N 81.93W
05/29/2017 E1.75 INCH EDGEFIELD SC EMERGENCY MNGR
EDGEFIELD COUNTY EM REPORTS HAIL RANGING
FROM PEA-SIZE TO A LITTLE LARGER THAN
GOLF-BALL SIZE. SEVERAL REPORTS OF DAMAGED
VEHICLES. MAJOR IMPACT AREA LONG CANE RD AND
HWY 378 WEST TO MCCORMICK COUNTY LINE.
&&
DAThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 8:09 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Lexington, Orangeburg, Sumter | 42 min |
| May 28, 8:44 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Sumter | 31 min |
| May 29, 4:42 PM EDT | Special Weather Statement | CAE | McCormick | 63 min |
| May 29, 4:51 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 54 min |
| May 29, 5:11 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 64 min |
| May 29, 5:35 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick | 55 min |
| May 29, 5:53 PM EDT | Special Weather Statement | CAE | Lexington | 52 min |
| May 29, 6:12 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, McCormick, Saluda | 63 min |
| May 29, 6:15 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, Lexington, Newberry, Saluda | 60 min |
| May 29, 6:31 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick | 59 min |
| May 29, 6:55 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Calhoun, Lexington, Richland | 65 min |
| May 29, 7:11 PM EDT | Severe Thunderstorm Warning | CAE | Lexington, Richland, Saluda | 64 min |
| May 29, 7:48 PM EDT | Flash Flood Warning | CAE | Lexington, Richland | 57 min |
| May 29, 7:52 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lee, Richland, Sumter | 53 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.